Spectral Theory for Forward Nonautonomous Parabolic Equations and Applications

  • Janusz MierczyńskiEmail author
  • Wenxian Shen
Part of the Fields Institute Communications book series (FIC, volume 64)


We introduce the concept of the principal spectrum for linear forward nonautonomous parabolic partial differential equations. The principal spectrum is a nonempty compact interval. Fundamental properties of the principal spectrum for forward nonautonomous equations are investigated. The paper concludes with applications of the principal spectrum theory to the problem of uniform persistence in some population growth models.


  1. [1].
    H. Amann, Existence and regularity for semilinear parabolic evolution equations. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 11(4), 593–676 (1984) MR 87h:34088Google Scholar
  2. [2].
    D. Daners, Existence and Perturbation of Principal Eigenvalues for a Periodic-Parabolic Problem. In: Proceedings of the Conference on Nonlinear Differential Equations (Coral Gables, FL, 1999); Electron. J. Differ. Equ. Conf., vol. 5 (Southwest Texas State Univ., San Marcos, TX, 2000) pp. 51–67. MR 2001j:35125Google Scholar
  3. [3].
    D. Daners, Heat kernel estimates for operators with boundary conditions. Math. Nachr. 217, 13–41 (2000) MR 2002f:35109MathSciNetCrossRefGoogle Scholar
  4. [4].
    D. Daners, Robin boundary value problems on arbitrary domains. Trans. Amer. Math. Soc. 352(9), 4207–4236 (2000) MR 2000m:35048MathSciNetCrossRefGoogle Scholar
  5. [5].
    R. Dautray, J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, vol. 5, Evolution Problems. I. (with the collaboration of M. Artola, M. Cessenat and H. Lanchon, translated from the French by A. Craig), (Springer, Berlin, 1992) MR 92k:00006Google Scholar
  6. [6].
    L.C. Evans, Partial Differential Equations. Grad. Stud. Math., vol. 19 (American Mathematical Society, Providence, 1998) MR 99e:35001Google Scholar
  7. [7].
    D. Henry, Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Math., vol. 840 (Springer, Berlin, New York, 1981) MR 83j:35084CrossRefGoogle Scholar
  8. [8].
    P. Hess, P. Poláčik, Boundedness of prime periods of stable cycles and convergence to fixed points in discrete monotone dynamical systems. SIAM J. Math. Anal. 24(5), 1312–1330 (1993) MR 94i:47087MathSciNetCrossRefGoogle Scholar
  9. [9].
    J. Húska, Harnack inequality and exponential separation for oblique derivative problems on Lipschitz domains. J. Diff. Equat. 226(2), 541–557 (2006) MR 2007h:35144MathSciNetCrossRefGoogle Scholar
  10. [10].
    J. Húska, P. Poláčik, The principal Floquet bundle and exponential separation for linear parabolic equations. J. Dynam. Diff. Equat. 16(2), 347–375 (2004) MR 2006e:35147MathSciNetCrossRefGoogle Scholar
  11. [11].
    J. Húska, P. Poláčik, M.V. Safonov, Harnack inequality, exponential separation, and perturbations of principal Floquet bundles for linear parabolic equations. Ann. Inst. H. Poincaré Anal. Non Linéaire 24(5), 711–739 (2007) MR 2008k:35211MathSciNetCrossRefGoogle Scholar
  12. [12].
    V. Hutson, W. Shen, G.T. Vickers, Estimates for the principal spectrum point for certain time-dependent parabolic operators. Proc. Amer. Math. Soc. 129(6), 1669–1679 (2000) MR 2001m:35243Google Scholar
  13. [13].
    J.-F. Jiang, X.-Q. Zhao, Convergence in monotone and uniformly stable skew-product semiflows with applications. J. Reine Angew. Math. 589, 21–55 (2005) MR 2006k:37031MathSciNetCrossRefGoogle Scholar
  14. [14].
    J. Mierczyński, The principal spectrum for linear nonautonomous parabolic PDEs of second order: basic properties. [In: Special issue in celebration of Jack K. Hale’s 70th birthday, Part 2 (Atlanta, GA/Lisbon, 1998)]. J. Diff. Equat. 168(2), 453–476 (2000) MR 2001m:35147MathSciNetCrossRefGoogle Scholar
  15. [15].
    J. Mierczyński, W. Shen, Exponential separation and principal Lyapunov exponent/spectrum for random/nonautonomous parabolic equations. J. Diff. Equat. 191(1), 175–205 (2003) MR 2004h:35232MathSciNetCrossRefGoogle Scholar
  16. [16].
    J. Mierczyński, W. Shen, The Faber–Krahn inequality for random/nonautonomous parabolic equations. Commun. Pure Appl. Anal. 4(1), 101–114 (2005) MR 2006b:35358Google Scholar
  17. [17].
    J. Mierczyński, W. Shen, Time averaging for nonautonomous/random parabolic equations. Discrete Contin. Dyn. Syst. Ser. B 9(3/4), 661–699 (2008) MR 2009a:35108Google Scholar
  18. [18].
    J. Mierczyński, W. Shen, Spectral Theory for Random and Nonautonomous Parabolic Equations and Applications. Chapman & Hall/CRC Monogr. Surv. Pure Appl. Math., vol. 139 (Chapman & Hall/CRC, Boca Raton, FL, 2008) MR 2464792Google Scholar
  19. [19].
    J. Mierczyński, W. Shen, X.-Q. Zhao, Uniform persistence for nonautonomous and random parabolic Kolmogorov systems. J. Diff. Equat. 204(2), 471–510 (2004) MR 2006f:37111MathSciNetCrossRefGoogle Scholar
  20. [20].
    J. Oxtoby, Ergodic sets. Bull. Amer. Math. Soc. 58, 116–136 (1952) MR 13,850eMathSciNetCrossRefGoogle Scholar
  21. [21].
    P. Poláčik, On uniqueness of positive entire solutions and other properties of linear parabolic equations. Discrete Contin. Dyn. Syst. 12(1), 13–26 (2005) MR 2005k:35170MathSciNetCrossRefGoogle Scholar
  22. [22].
    P. Poláčik, I. Tereščák, Convergence to cycles as a typical asymptotic behavior in smooth strongly monotone discrete-time dynamical systems. Arch. Rational Mech. Anal. 116, 339–360 (1991) MR 93b:58088MathSciNetCrossRefGoogle Scholar
  23. [23].
    R.J. Sacker, G.R. Sell, Existence of dichotomies and invariant splittings for linear differential systems, I. J. Diff. Equat. 15, 429–458 (1974) MR 49 #6209MathSciNetCrossRefGoogle Scholar
  24. [24].
    R.J. Sacker, G.R. Sell, Existence of dichotomies and invariant splittings for linear differential systems, II. J. Diff. Equat. 22(2), 478–496 (1976) MR 55 #13494Google Scholar
  25. [25].
    R.J. Sacker, G.R. Sell, Existence of dichotomies and invariant splittings for linear differential systems, III. J. Diff. Equat. 22(2), 497–522 (1976) MR 55 #13495Google Scholar
  26. [26].
    R.J. Sacker, G.R. Sell, Dichotomies for linear evolutionary equations in Banach spaces. J. Diff. Equat. 113(1), 17–67 (1994) MR 96k:34136MathSciNetCrossRefGoogle Scholar
  27. [27].
    W. Shen, Y. Yi, Almost automorphic and almost periodic dynamics in skew-product semiflows. Part II, Skew-product semiflows. Mem. Amer. Math. Soc. 136(647), 23–52 (1998) MR 99d:34088MathSciNetCrossRefGoogle Scholar
  28. [28].
    F. Wei, K. Wang, Uniform persistence of asymptotically periodic multispecies competition predator-prey systems with Holling III type functional response. Appl. Math. Comput. 170(2), 994–998 (2005) MR 2175261MathSciNetCrossRefGoogle Scholar
  29. [29].
    X.-Q. Zhao, Asymptotic behavior for asymptotically periodic semiflows with applications. Comm. Appl. Nonlinear Anal. 3(4), 43–66 (1996), MR 97i:58150Google Scholar
  30. [30].
    X.-Q. Zhao, Convergence in Asymptotically Periodic Tridiagonal Competitive-Cooperative Systems, Geoffrey J. Butler Memorial Conference in Differential Equations and Mathematical Biology (Edmonton, AB, 1996); Canad. Appl. Math. Quart. 6(3), 287–301 (1998) MR 2000a:34085Google Scholar
  31. [31].
    C. Zhong, D. Li, P.E. Kloeden, Uniform attractors of periodic and asymptotically periodic dynamical systems. Discrete Contin. Dyn. Syst. 12(2), 213–232 (2005) MR 2006d:37155MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Institute of Mathematics and Computer ScienceWrocław University of TechnologyWrocławPoland
  2. 2.Department of Mathematics and StatisticsAuburn UniversityAuburnUSA

Personalised recommendations